Changes over time in risk factors for cardiovascular disease and use of lipid-lowering drugs in HIV-infected individuals and impact on myocardial infarction.
ABSTRACT Because of the known relationship between exposure to combination antiretroviral therapy and cardiovascular disease (CVD), it has become increasingly important to intervene against risk of CVD in human immunodeficiency virus (HIV)-infected patients. We evaluated changes in risk factors for CVD and the use of lipid-lowering therapy in HIV-infected individuals and assessed the impact of any changes on the incidence of myocardial infarction.
The Data Collection on Adverse Events of Anti-HIV Drugs Study is a collaboration of 11 cohorts of HIV-infected patients that included follow-up for 33,389 HIV-infected patients from December 1999 through February 2006.
The proportion of patients at high risk of CVD increased from 35.3% during 1999-2000 to 41.3% during 2005-2006. Of 28,985 patients, 2801 (9.7%) initiated lipid-lowering therapy; initiation of lipid-lowering therapy was more common for those with abnormal lipid values and those with traditional risk factors for CVD (male sex, older age, higher body mass index [calculated as the weight in kilograms divided by the square of the height in meters], family and personal history of CVD, and diabetes mellitus). After controlling for these, use of lipid-lowering drugs became relatively less common over time. The incidence of myocardial infarction (0.32 cases per 100 person-years [PY]; 95% confidence interval [CI], 0.29-0.35 cases per 100 PY) appeared to remain stable. However, after controlling for changes in risk factors for CVD, the rate decreased over time (relative rate in 2003 [compared with 1999-2000], 0.73 cases per 100 PY [95% CI, 0.50-1.05 cases per 100 PY]; in 2004, 0.64 cases per 100 PY [95% CI, 0.44-0.94 cases per 100 PY]; in 2005-2006, 0.36 cases per 100 PY [95% CI, 0.24-0.56 cases per 100 PY]). Further adjustment for lipid levels attenuated the relative rates towards unity (relative rate in 2003 [compared with 1999-2000], 1.06 cases per 100 PY [95% CI, 0.63-1.77 cases per 100 PY]; in 2004, 1.02 cases per 100 PY [95% CI, 0.61-1.71 cases per 100 PY]; in 2005-2006, 0.63 cases per 100 PY [95% CI, 0.36-1.09 cases per 100 PY]).
Although the CVD risk profile among patients in the Data Collection on Adverse Events of Anti-HIV Drugs Study has decreased since 1999, rates have remained relatively stable, possibly as a result of a more aggressive approach towards managing the risk of CVD.
- SourceAvailable from: ucl.ac.uk[show abstract] [hide abstract]
ABSTRACT: We have previously demonstrated an association between combination antiretroviral therapy and the risk of myocardial infarction. It is not clear whether this association differs according to the class of antiretroviral drugs. We conducted a study to investigate the association of cumulative exposure to protease inhibitors and nonnucleoside reverse-transcriptase inhibitors with the risk of myocardial infarction. We analyzed data collected through February 2005 from our prospective observational study of 23,437 patients infected with the human immunodeficiency virus. The incidence rates of myocardial infarction during the follow-up period were calculated, and the associations between myocardial infarction and exposure to protease inhibitors or nonnucleoside reverse-transcriptase inhibitors were determined. Three hundred forty-five patients had a myocardial infarction during 94,469 person-years of observation. The incidence of myocardial infarction increased from 1.53 per 1000 person-years in those not exposed to protease inhibitors to 6.01 per 1000 person-years in those exposed to protease inhibitors for more than 6 years. After adjustment for exposure to the other drug class and established cardiovascular risk factors (excluding lipid levels), the relative rate of myocardial infarction per year of protease-inhibitor exposure was 1.16 (95% confidence interval [CI], 1.10 to 1.23), whereas the relative rate per year of exposure to nonnucleoside reverse-transcriptase inhibitors was 1.05 (95% CI, 0.98 to 1.13). Adjustment for serum lipid levels further reduced the effect of exposure to each drug class to 1.10 (95% CI, 1.04 to 1.18) and 1.00 (95% CI, 0.93 to 1.09), respectively. Increased exposure to protease inhibitors is associated with an increased risk of myocardial infarction, which is partly explained by dyslipidemia. We found no evidence of such an association for nonnucleoside reverse-transcriptase inhibitors; however, the number of person-years of observation for exposure to this class of drug was less than that for exposure to protease inhibitors.New England Journal of Medicine 05/2007; 356(17):1723-35. · 51.66 Impact Factor
- [show abstract] [hide abstract]
ABSTRACT: There is continued concern about protease inhibitors (PIs) causing increased risk of coronary heart disease (CHD) in HIV-infected patients. This ongoing observational study examines CHD and myocardial infarction (MI) hospitalization rates among HIV-positive members of the Kaiser Permanente Medical Care Program of Northern California, before and after PI use, and before and after any antiretroviral therapy (ART). Also, CHD and MI hospitalization rates among HIV-infected members are compared with members not known to be HIV-positive. With 4.1 years' median total follow-up, age-adjusted CHD and MI hospitalization rates were not significantly different before versus after PIs (6.2 vs. 6.7 events per 1000 person-years); or before versus after ART (5.7 vs. 6.8). However, comparing HIV-positive and -negative members, the CHD hospitalization rate was significantly higher (6.5 vs. 3.8, p =.003), and the difference in the MI rate also was higher (4.3 vs. 2.9, p =.07). Differences between HIV-positive and -negative members in the CHD risk factors measured were mixed, and the overall clinical significance of these differences is uncertain. Our data suggest that PIs and other antiretroviral therapies do not yet increase CHD or MI hospitalizations among HIV-infected individuals; however, longer follow-up is needed. Other HIV-related mechanisms may be at work, causing increased CHD and MI risk among all HIV-infected persons.JAIDS Journal of Acquired Immune Deficiency Syndromes 09/2002; 30(5):471-7. · 4.65 Impact Factor
- [show abstract] [hide abstract]
ABSTRACT: Protease inhibitors for treatment of HIV-1 have been linked with increased risk of hyperlipidaemia and hyperglycaemia. In a cohort of 5672 outpatients with HIV-1 seen at nine US HIV clinics between January, 1993, and January, 2002, the frequency of myocardial infarctions increased after the introduction of protease inhibitors in 1996 (test for trend, p=0.0125). We noted that 19 of 3247 patients taking, but only two of 2425 who did not take, protease inhibitors had a myocardial infarction (odds ratio 7.1, 95% CI 1.6-44.3; Cox proportional hazards model-adjusted for smoking, sex, age, diabetes, hyperlipidaemia, and hypertension-hazard ratio 6.5, 0.9-47.8). Our findings suggest that, although infrequent, use of protease inhibitors is associated with increased risk of myocardial infarction in patients with HIV-1.The Lancet 12/2002; 360(9347):1747-8. · 39.06 Impact Factor